Thunderstorm Wind, Gogebic
- When
- August 13, 4:38 PM CST to 4:40 PM CST
- Where
- Gogebic County, 7.53 mi SW of Dunham
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.313, -89.904
A tree fell down on Chaney Lake Road.
A cold front moving across the region triggered several severe thunderstorms over western Upper Michigan on the evening of the 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front moving across the region triggered several severe thunderstorms over western Upper Michigan on the evening of the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 13, 2:02 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 402 PM EDT FRI AUG 13 2010 .SYNOPSIS... 12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW UPR RDG AXIS OVER THE CNTRL GRT LKS DOWNSTREAM OF TROFFING IN THE NRN ROCKIES/NRN PLAINS. SHRTWV RIDING NEWD IN THE SW FLOW ALF BTWN THESE FEATURES THAT TRIGGERED MRNG SHRA/TS OVER MAINLY THE W IS LIFTING INTO NW ONTARIO. REMNANTS OF THIS CNVCTN DRIFTING INTO THE CNTRL HAVE WEAKENED WITH EXIT OF SHRTWV...MOVEMENT INTO MORE CAPPED ENVIRONMENT DEPICTED ON THE 12Z APX RAOB...AND DIURNAL WEAKENING OF H85 LLJ N OF SHARPER H85 WARM FNT IN WI THAT WAS THE FOCUS FOR HEAVIER/SVR TS. OTRW...PLENTY OF DEBRIS CLD FM THE EARLIER SHRA/TS HAVE TENDED TO SLOW DOWN THE WARMUP...BUT MORE BREAKS IN THE CLDS ARE BEGINNING TO DVLP OVER THE W IN THE WAKE OF THE DEPARTING/WEAKENING PCPN. LO CLDS WHICH DVLPD OVER THE CNTRL IN THE MOIST UPSLOPE SSE FLOW HAVE BEEN SLOWER TO DSPT. LOOKING UPSTREAM...A POTENT SHRTWV ACCOMPANIED BY 80KT H3 JET WINDS IS LIFTING NEWD THRU THE NCNTRL PLAINS TOWARD MN. ANOTHER SHRTWV IS DIGGING SSEWD THRU THE NRN ROCKIES AND TENDING TO MAINTAIN THE TROFFING OVER THE PLAINS. && .SHORT TERM /TNGT AND SAT/... MAIN FCST CONCERNS IN THIS PD ARE SHRA/TS CHCS/TIMING/POTENTIAL FOR SVR TS AND HVY RA. WITH SUNSHINE BREAKING OUT OVER THE W EARLY THIS AFTN...EXPECT THIS AREA TO BE THE FOCUS FOR SHRA/TS DVLPMNT LATER TDAY ONCE THE DPVA/ DEEP LYR QVECTOR CNVGC/UPR DVGC AHEAD OF THE APRCHG SHRTWV/ ACCOMPANYING JET MAX FM THE PLAINS ARRIVES AND ERODES A CAP THAT NAM FCST SDNGS SHOW OVER IWD AT 21Z. ALTHOUGH THE H85 WARM FNT TO THE S REINFORCED BY THE MRNG CNVCTN MAY BE THE MAIN FOCUS AT LEAST INITIALLY...MODIFIED NAM FCST SDNG FOR IWD SHOWS SFC-H875 MLCAPE OF 1500 J/KG FOR SFC T/TD 85/70. SO THE AIRMASS WL BE SUFFICIENTLY UNSTABLE FOR CNVCTN TO BREAK OUT N OF THE WARM FNT WITH DYNAMICS ARRIVING AT TIME OF MAX HEATING. NAM FCST 0-6KM BULK SHEAR UP TO 35 KT AND SOME MID LVL DRY AIR SHOWN ON THE FCST SDNG THAT WOULD INTENSIFY DCAPE SUGS SOME OF THE STORMS MAY PRODUCE STRONG WINDS. HEAVY RA WL BE THE MAIN CONCERN WITH HI PWAT UP TO 2 INCHES AND HI FRZG LVL ABV H6. ONCE THE SHRA/TS DVLP...EXPECT THE CNVCTN TO BE MAINTAINED BY VIGOROUS UPR DVGC IN RRQ OF H3 JET MAX PROGGED TO LIFT WITH SHRTWV INTO NW ONTARIO. THE SHRA/TS WL SHIFT E WITH ACCOMPANYING LO PRES TROF WITH SOME ACCELERATION AS COLD POOL GENERATED BY THE CNVCTN SPREADS TO THE E. DRYING ALF OVER THE W WL THEN SPREAD TO THE E AND DIMINISH THE SHRA/TS THREAT W-E OVERNGT. PCPN CHCS WL LIKELY LINGER THRU 12Z OVER THE FAR E...BUT THE TS SHOULD WEAKEN WITH LOSS OF DIURNAL HEATING. EXPECT AREAS OF FOG TO DVLP UNDER THE UPR LVL DRYING WITH VERY MOIST AIR LINGERING AT THE SFC. ON SAT...RISING HGTS/DNVA/UPR CNVGC/LARGE SCALE QVECTOR DVGC IN THE WAKE OF DEPARTING SHRTWV WL DOMINATE THE UPR GRT LKS. MAINTAINED SOME CHC POPS OVER THE E IN THE MRNG...OTRW TRENDED DRY FOR THE SAT FCST. ONE EXCEPTION WAS IN THE AFTN OVER THE E WHERE CONVERGENCE OF LK BREEZES MIGHT BE ENUF TO BREAK CAP SHOWN ON FCST SDNGS ENHANCED BY LARGER SCALE NEGATIVE DYNAMICS. ALSO BROUGHT BACK IN A CHC OF SHRA/TS LATE OVER THE W WITH SHRTWV NOW DIGGING THRU THE ROCKIES FCST TO APRCH LATER IN THE DAY WITH SOME VIGOROUS UPR DVGC ASSOCIATED WITH ACCOMPANYING JET STREAK. MIXING TO H8 ON FCST SDNGS SUGS HI TEMPS WL TOP OUT ON THE HI END OF AVBL GUIDANCE. .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... MAIN IMPACT DURING THIS FORECAST PERIOD IS A BROAD UPPER LEVEL TROUGH OVER NORTH-CENTRAL CANADA...INCLUDING HUDSON BAY...WHICH LINGERS INTO MONDAY. WITH THE EXCEPTION OF EARLY ON IN THE FORECAST PERIOD...UPPER MICHIGAN WILL BE IN THE SOUTHERN FRINGE OF THE EFFECTS OF THIS TROUGH. SATURDAY NIGHT THROUGH MONDAY...A FAIRLY STRONG S/W IS PROGGED TO MOVE THROUGH UPPER MICHIGAN ON SATURDAY NIGHT. THIS FEATURE IS ACCOMPANIED BY STRONG 500MB HEIGHT FALLS ON THE ORDER OF 8-10DM. AS IS TYPICALLY THE CASE OVERALL MOISTURE ISN/T THAT IMPRESSIVE WITH THE BULK OF IT FOCUSED MORE OVER THE ARROWHEAD OF MN AND NORTH OF LAKE SUPERIOR. SO WITH THESE POSITIVES AND NEGATIVES IN MIND...KEPT CHANCE PROBABILITY OF PRECIPITATION GOING...BUT DIDN/T INCREASE THE POTENTIAL ABOVE 30 GIVEN MEAGER MOISTURE PROFILES AND GIVEN FRONTAL PASSAGE IS OVERNIGHT. FOR NOW KEPT SLIGHT CHANCE PROBABILITIES IN THROUGH MONDAY AS OUR COUNTY WARNING AREA REMAINS ON THE SOUTHERN PERIPHERY OF THE UPPER LEVEL TROUGH. PROBABLY COULD HAVE WENT DRY FOR SUNDAY AS POST FRONTAL SUBSIDENCE/DRYING SHOULD LIMIT SHOWER ACTIVITY DURING THE DAY. HOWEVER MODEL GUIDANCE DIFFERS W.R.T TIMING OF WRAP AROUND S/W ENERGY/MOISTURE INTO THE CWA POST FRONTAL. FEEL NEXT SHIFT MAY BE ABLE TO PULL POPS FOR SUNDAY IF TIMING OF NEXT MODEL S/W ENERGY COMES INTO BETTER ALIGNMENT. MONDAY NIGHT THROUGH TUESDAY...HIGH PRESSURE RIDGING BEGINS TO BUILD IN MONDAY NIGHT AS THE CANADIAN UPPER LEVEL LOW LIFTS NORTH AND HEIGHTS RISE OVER UPPER MICHIGAN. WENT WITH A DRY FORECAST DURING THIS TIME AS LARGE SCALE SUBSIDENCE/ANTICYCLONIC FLOW WILL KEEP PRECIPITATION AT BAY. TUESDAY NIGHT THROUGH FRIDAY...GUIDANCE CONTINUES TO HINT AT A FRONTAL PASSAGE LATE TUESDAY NIGHT INTO WEDNESDAY AND OPTED TO MAINTAIN GOING RAIN CHANCES DURING THAT TIME. BEHIND THIS FRONT...HIGH PRESSURE BECOMES RE-ESTABLISHED...THIS TIME WITH THE HIGH DIRECTLY OVERHEAD...POSSIBLY LEADING TO SOME COOL NIGHTS FOR LATER IN THE WORK WEEK. TEMPERATURES/HUMIDITY...THE S/W PROGGED TO MOVE THROUGH SATURDAY NIGHT WILL MARK THE END OF THE HOT/HUMID WEATHER...ALLOWING DEW POINTS TO FALL INTO THE UPPER 40S AND LOW 50S BY MONDAY. THE OVERALL AIRMASS IS ON THE COOL SIDE WITH 850MB TEMPERATURES HOVERING AROUND 10C...COMPARED TO THE 17-18C AIRMASS TEMPERATURES WE'VE BEEN SEEING LATELY. && .AVIATION /FOR THE 18Z TAF ISSUANCE/... EXCEPT FOR SOME LINGERING LO CLDS AT SAW EARLY IN THE FCST PD... EXPECT DAYTIME HEATING TO RESULT IN VFR CONDITIONS THIS AFTN AT BOTH SITES. THE APRCH OF A STRONGER DISTURBANCE NOW IN THE PLAINS WL GENERATE MORE SHRA/TS OVER WRN UPR MI BY LATE AFTN. THESE SHRA/TS WL MIGRATE TO THE NE AND IMPACT BOTH CMX/SAW LATE TDAY AND THE FIRST HALF OF TNGT. HEAVY RA AND GUSTY WINDS WITH IFR CONDITIONS AT LEAST AT TIMES ARE LIKELY. TRIED TO PINPOINT THE MOST LIKELY WINDOW FOR THE MORE SGNFT TS...BUT THERE IS STILL UNCERTAINTY. IN THE WAKE OF THE LO PRES TROF ACCOMPANYING THE PASSAGE OF THE UPR DISTURBANCE...A W WIND WL DVLP AND BRING DRIER AIR ALF. SINCE THE LLVLS WL REMAIN QUITE MOIST...FOG/IFR CONDITIONS ARE LIKELY INTO SAT MRNG BEFORE DAYTIME MIXING GRDLY BRINGS CONDITIONS TO VFR. THE LOWEST VSBY/CIG AND STRONGER W WINDS WL OCCUR AT THE MORE EXPOSED CMX LOCATION. && .MARINE /FOR THE 4 PM LAKE SUPERIOR FCST ISSUANCE/... EXPECT S WINDS UP TO 30 KTS THIS EVNG IN ADVANCE OF AN INCOMING LO PRES TROF OVER PORTIONS OF LK SUP... ESPECIALLY THE CNTRL WHERE THIS FLOW IS ACCENTUATED FM THE TIP OF THE KEWEENAW TO ISLE ROYALE. THERE WL BE A WSHFT TO THE W FOLLOWING THE PASSAGE OF THIS FEATURE LATE TNGT...BUT THE WINDS WL DIMINISH WITH WEAKENING PRES GRADIENT. ABUNDANT LLVL MSTR AND SOME HVY RA WL RESULT IN PTCHY FOG THRU SAT MRNG UNTIL SOMEWHAT DRIER AIR ARRIVES ON SAT AFTN. A STRONGER COLD FNT WL PASS SAT NGT/SUN MRNG...WITH INCRSG WNW WINDS TO 25 TO 30 KTS ON SUN INTO TUE UNDER THE SHARPER PRES GRADIENT IN ITS WAKE. WINDS LATER IN THE FCST PD WL DIMINISH WITH THE APRCH OF A HI PRES RDG. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SYNOPSIS/SHORT TERM...KC LONG TERM...PEARSON AVIATION/MARINE...KC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 413 PM EDT FRI AUG 13 2010 MIZ001>007-009>014-084-085-141200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 413 PM EDT FRI AUG 13 2010 /313 PM CDT FRI AUG 13 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WEST TO EAST THIS EVENING. SOME THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL. THUNDERSTORMS OVER THE WEST HALF OF UPPER MICHIGAN MAY PRODUCE WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY OVER THE EAST HALF OF UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... HEAVY RAINFALL AND STRONG WIND REPORTS ARE APPRECIATED. LSZ162-240>251-263>267-141200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 413 PM EDT FRI AUG 13 2010 /313 PM CDT FRI AUG 13 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS ALL OF LAKE SUPERIOR. GUSTY WINDS AND LOCALLY HIGHER WAVES ARE POSSIBLE WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY OVER FAR WESTERN LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF STRONG WINDS WOULD BE APPRECIATED. LMZ221-248-250-141200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 413 PM EDT FRI AUG 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT. GUSTY WINDS AND LOCALLY HIGHER WAVES ARE POSSIBLE WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF STRONG WINDS WOULD BE APPRECIATED. PEARSON
The Marquette radar (KMQT), 182 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
3 thunderstorm wind. Local standard time, as filed.
A tree fell down on Chaney Lake Road.
A tree was blown down on power lines.
Multiple trees were blown down on Highway US-2 between Wakefield and Marenisco.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258652, 258645, 258664.